Alert archive / South Dakota / Tornado Warnings in 2007

Tornado Warning 23, NWS Aberdeen, SD

August 10, 2007Walworth County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Aug 10, 2007, 8:40 PM CDT for Walworth County, South Dakota. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2007, 8:40 PM CDT (01:40 UTC)
Expired
Aug 10, 2007, 9:15 PM CDT
In force
35 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Walworth County, SD

The radar

The Aberdeen radar (KABR), 139 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 8:55 PM CDTHAIL 0.88Selby, SD
Aug 10, 9:07 PM CDTHAIL 1.757 S Selby, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 3:41 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1851 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1851 J/kg
Mixed-layer CIN
-226 J/kg
Mixed-layer LCL
1543 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KABR 110140
TORABR
SDC129-110215-
/O.NEW.KABR.TO.W.0023.070811T0140Z-070811T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
840 PM CDT FRI AUG 10 2007

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL WALWORTH COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  THIS INCLUDES THE CITY OF SELBY...

* UNTIL 915 PM CDT

* AT 838 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 14 MILES WEST OF
  SELBY...OR 9 MILES SOUTHEAST OF MOBRIDGE...MOVING EAST AT 25 MPH.

* THE TORNADO WILL BE NEAR...
  SELBY AROUND 905 PM CDT...

THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING
SITUATION. IF YOU ARE IN THE PATH OF THIS TORNADO TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4553 10034 4541 10037 4531 9996 4553 9995

$$
TDK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Aug 10, 3:11 PM CDT, 5 hours 29 minutes earlier.

Area forecast discussion, Aug 10, 3:11 PM CDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
311 PM CDT FRI AUG 10 2007

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
THE MAIN ISSUE IN THE SHORT RANGE IS DEALING WITH PCPN/SVR CHANCES
TONIGHT. LAPS CURRENTLY INDICATES THAT BEST INSTABILITY IS
DEVELOPING IN VICINITY OF THE MISSOURI RIVER VALLEY WHERE
STRONGEST DIABATIC HEATING HAS OCCURRED THIS AFTERNOON. VISIBLE
SATELLITE PICTURES ALSO INDICATE CU BEGINNING TO FORM OVER THE
REGION. THE QUESTION IS WILL THE CAP BREAK. 18Z ABR AND BIS
SOUNDINGS CONTAINED ALOT OF SURFACE BASED CONVECTIVE INHIBITION.
MEANWHILE MODELS CONTINUE TO ADVECT EVEN WARMER AIR ALOFT OUT
ACROSS THE PLAINS THROUGH THE EVENING AND OVERNIGHT. AS THE
BOUNDARY LAYER CONTINUES TO WARM AND OVERCOME CAP...WILL PROBABLY
SEE SOME STORMS FORM ALONG MO RIVER...AND THEN PERHAPS RIDE THE
DEVELOPING LLJ INTO THE EASTERN CWA LATER THIS EVENING. THE VERY
HIGH INSTABILITY DEVELOPING ACROSS THE WESTERN CWA ALONG WITH
INCREASING SHEAR DUE TO STRONGER WINDS ALOFT SUGGESTS THAT SVR
STORMS ARE A DISTINCT POSSIBILITY...BUT THEY WILL BE FIGHTING THE
WARM AIR ALOFT AND THUS SEVERE HAIL MIGHT BE TOUGH TO GET. DOWNBURSTS
MAY BE THE BIGGEST THREAT SINCE TEMPERATURE/DEWPOINT SPREADS ARE
RATHER LARGE. FOR SATURDAY TRAILING SURFACE FRONT PUSHES THROUGH
THE EASTERN CWA IN THE MORNING SO KEPT IN LINGERING SHOWERS THIS
AREA. LOOKS AS IF MOST OF THE CONVECTIVE ACTION SATURDAY AFTERNOON
AND EVENING SHOULD BE OFF TO THE EAST AND SOUTHEAST. SURFACE HIGH
BUILDS IN FOR SATURDAY NIGHT AND HELPS DROP DEWPOINTS BACK INTO
THE 50S. HOWEVER...MODELS CONTINUE TO BE INSISTENT ON SOME
POTENTIAL FOR A LATE NIGHT...RETURN FLOW...WARM AIR ADVECTION
BATCH OF SHOWERS OVER NORTHWEST SOUTH DAKOTA/SOUTHWEST NORTH
DAKOTA. DUE TO SOME CONSISTENCY...DID THROW SOME ISOLATED POPS
INTO FAR WESTERN CWA TO ACCOUNT FOR THE POTENTIAL. A MIX OF ADJMAV
AND INHERITED GRIDS WAS USED FOR TEMPERATURE FORECAST.

.LONG TERM...SUNDAY THROUGH FRIDAY
SUNDAY STARTS OFF WITH HIGH PRESSURE OVER THE NORTHERN PLAINS AND
SOUTHERN CANADA. THIS HIGH MOVES EAST BY SUNDAY NIGHT...ALLOWING
FOR RETURN FLOW TO SET UP. SLIGHT CHANCE FOR STORMS EXISTS ACROSS
THE SOUTHERN HALF OF THE CWA AS LLJ STRENGTHENS AND MUCAPES
INCREASE TO OVER 1000 J/KG. ALSO SOME UPPER LEVEL JET ENERGY TO
WORK WITH SO CANNOT RULE OUT AT LEAST A SLIGHT CHANCE FOR
SOMETHING TO DEVELOP. MID LEVEL FEATURES NOT REALLY SUPPORTIVE OF
MORE THAN SLIGHT CHANCE POPS AS HEIGHTS ACTUALLY RISE A BIT.

MODELS AGREE FAIRLY WELL WITH A FRONTAL PASSAGE FROM WEST TO EAST
ACROSS THE AREA ON MONDAY. IT STILL APPEARS BEST POTENTIAL FOR
PRECIP WITH THIS FEATURE WILL BE JUST NORTH OF THE AREA. FOR NOW
HAVE LEFT FORECAST DRY FOR MONDAY BUT FUTURE SHIFTS WILL HAVE TO
MONITOR FOR SLIGHT CHANCE POTENTIAL ACROSS THE FAR NORTHERN CWA.

NEXT AREA OF INTEREST IS LOW PRESSURE/DISTURBANCE THAT EJECTS EAST
ACROSS CENTRAL/NORTHERN PLAINS ON TUESDAY NIGHT. MODELS HAVE
TRENDED FARTHER SOUTH WITH PRECIP...TAKING MOST OF IT ACROSS
SOUTHERN SD AND NEBRASKA. 12Z GFS WAS CONSISTENT WITH THE 06Z RUN
IN DOING THIS. HAVE THEREFORE TAKEN THE NORTHERN CWA OUT OF SLIGHT
CHANCE BUT KEPT THE SOUTHERN CWA IN. IF FUTURE MODEL RUNS CONTINUE
THIS SOUTHERLY TREND...POPS WILL HAVE TO BE PUSHED EVEN FARTHER
SOUTH.

&&
.AVIATION...
OTHER THAN ISOLATED/SCATTERED STORMS TONIGHT...EXPECT VFR
CONDITIONS WITH VSBYS AOA 6SM AND ANY CIGS OUTSIDE OF STORMS AOA
10K FEET.
&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TDK
LONG TERM...TMT
AVIATION...TDK
Hazardous weather outlook, Aug 10, 6:00 AM CDT, 14 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
600 AM CDT FRI AUG 10 2007

MNZ039-046-SDZ004>011-016>023-036-037-111100-
TRAVERSE-BIG STONE-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS-
WALWORTH-EDMUNDS-DAY-POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-HYDE-HAND-
600 AM CDT FRI AUG 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ENERGY ALOFT MOVING THROUGH THE NORTHERN PLAINS WILL ALLOW FOR
CHANCES OF SHOWERS AND THUNDERSTORMS TODAY...PRIMARILY EARLY THIS
MORNING AND AGAIN THIS AFTERNOON AND EVENING. IN ADDITION TO
DANGEROUS LIGHTNING AND LOCALLY HEAVY RAINFALL...SOME OF THE STORMS
MAY BE SEVERE IN THE AFTERNOON AND EVENING WITH LARGE HAIL AND
DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE. THE GREATEST
RISK OF SEVERE WEATHER WILL EXIST EAST OF A EUREKA TO ABERDEEN TO
BRYANT LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT...TUESDAY
NIGHT...AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING AFTER
1PM CDT.

SDZ035-048-051-111100-
HUGHES-LYMAN-BUFFALO-
600 AM CDT FRI AUG 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

VERY HIGH FIRE DANGER WILL EXIST THIS AFTERNOON AS AFTERNOON
TEMPERATURES RISE TO 95 TO 105...RELATIVE HUMIDITIES FALL TO 25 TO
35 PERCENT...AND WINDS INCREASE TO 15 TO 20 MILES PER HOUR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT...TUESDAY
NIGHT...AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ033-045-111100-
STANLEY-JONES-
600 AM CDT FRI AUG 10 2007 /500 AM MDT FRI AUG 10 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

EXTREME FIRE DANGER WILL EXIST THIS AFTERNOON AS AFTERNOON
TEMPERATURES RISE TO 104 TO 108...RELATIVE HUMIDITIES FALL TO 15
TO 25 PERCENT...AND WINDS INCREASE TO 15 TO 20 MILES PER HOUR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT...TUESDAY
NIGHT...AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ003-015-111100-
CORSON-DEWEY-
500 AM MDT FRI AUG 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ENERGY ALOFT MOVING THROUGH THE NORTHERN PLAINS WILL ALLOW FOR
CHANCES OF SHOWERS AND THUNDERSTORMS TODAY...PRIMARILY EARLY THIS
MORNING AND AGAIN THIS AFTERNOON AND EVENING. IN ADDITION TO
DANGEROUS LIGHTNING AND LOCALLY HEAVY RAINFALL...SOME OF THE STORMS
MAY BE SEVERE IN THE AFTERNOON AND EVENING WITH LARGE HAIL AND
DAMAGING WINDS.

VERY HIGH FIRE DANGER WILL EXIST THIS AFTERNOON AS AFTERNOON
TEMPERATURES RISE TO 95 TO 105...RELATIVE HUMIDITIES FALL TO 25 TO
35 PERCENT...AND WINDS INCREASE TO 10 TO 20 MILES PER HOUR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT...TUESDAY
NIGHT...AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING AFTER
1PM CDT.

SDZ034-111100-
SULLY-
600 AM CDT FRI AUG 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

VERY HIGH FIRE DANGER WILL EXIST THIS AFTERNOON AS AFTERNOON
TEMPERATURES RISE TO 100 TO 105...RELATIVE HUMIDITIES FALL TO 25 TO
35 PERCENT...AND WINDS INCREASE TO 15 TO 20 MILES PER HOUR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT...TUESDAY
NIGHT...AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

NJE

In the hours before

Local storm report, Aug 10, 7:35 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
735 PM CDT FRI AUG 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     FUNNEL CLOUD     11 NNE TIMBER LAKE      45.57N 100.99W
08/10/2007                   CORSON             SD   FIRE DEPT/RESCUE

0702 PM     FUNNEL CLOUD     20 W MOBRIDGE           45.54N 100.85W
08/10/2007                   CORSON             SD   PUBLIC

0706 PM     TORNADO          18 W MOBRIDGE           45.54N 100.81W
08/10/2007                   CORSON             SD   LAW ENFORCEMENT

            BRIEF TOUCHDOWN

0706 PM     TORNADO          11 NNE TIMBER LAKE      45.57N 100.99W
08/10/2007                   CORSON             SD   FIRE DEPT/RESCUE

            BRIEF TOUCHDOWN

&&

JAZ
Local storm report, Aug 10, 7:45 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
745 PM CDT FRI AUG 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     HAIL             8 W MOBRIDGE            45.54N 100.60W
08/10/2007  E1.00 INCH       CORSON             SD   PUBLIC

&&

SD
Local storm report, Aug 10, 8:11 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
811 PM CDT FRI AUG 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             2 NNE MISSION RIDGE     44.72N 100.78W
08/10/2007  E1.00 INCH       STANLEY            SD   EMERGENCY MNGR

&&

JAZ
Local storm report, Aug 10, 8:25 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
825 PM CDT FRI AUG 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     HAIL             INDIAN CREEK REC AREA   45.52N 100.39W
08/10/2007  E1.75 INCH       WALWORTH           SD   LAW ENFORCEMENT

0757 PM     HAIL             1 E INDIAN CREEK REC AR 45.52N 100.37W
08/10/2007  M1.00 INCH       WALWORTH           SD   LAW ENFORCEMENT

&&

SD
Local storm report, Aug 10, 8:26 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
826 PM CDT FRI AUG 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             3 W MOBRIDGE            45.54N 100.50W
08/10/2007  E1.75 INCH       CORSON             SD   PUBLIC

&&

SD

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:03 PM CDTTornado WarningABRCorson27 min
Aug 10, 7:31 PM CDTSevere Thunderstorm WarningABRCorson, Dewey, Walworth59 min
Aug 10, 7:40 PM CDTSevere Thunderstorm WarningABRCampbell65 min
Aug 10, 7:45 PM CDTSevere Thunderstorm WarningABRDewey, Stanley, Sully60 min
Aug 10, 8:14 PM CDTSevere Thunderstorm WarningABRWalworth61 min
Aug 10, 8:46 PM CDTSevere Thunderstorm WarningABRPotter29 min
Aug 10, 9:00 PM CDTSevere Thunderstorm WarningABRMcPherson60 min
Aug 10, 9:09 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk, Potter, Walworth66 min
Aug 10, 9:57 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds, McPherson63 min
Aug 10, 10:10 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk38 min
Aug 10, 10:21 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds42 min
Aug 10, 11:03 PM CDTSevere Thunderstorm WarningABRMarshall, Roberts42 min
Aug 10, 11:39 PM CDTSevere Thunderstorm WarningABRRoberts51 min
Aug 10, 11:55 PM CDTSevere Thunderstorm WarningABRDeuel, Grant23 min
Aug 11, 12:23 AM CDTSevere Thunderstorm WarningABRMcPherson38 min

Nearby

Tornado Warnings in South Dakota, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.